FROM OUR EXPERTS
This question has not been answered by one of our experts yet.
Definition Drug-induced diarrhea is loose, watery stools caused by certain medications. See also: Diarrhea Alternative Names Diarrhea associated with medications Causes, incidence, and risk factors Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea. Laxatives: Laxatives are meant to cause diarrhea by drawing water into the intestines or triggering muscle spasms in the intestines. Taking too much of a laxative can cause diarrhea. Antacids and heartburn medications: Antacids that contain magnesium may also cause or worsen diarrhea. Drugs used to treat heartburn and stomach ulcers can cause diarrhea, including: (omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), and pantoprazole (Protonix), (Pepsid), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid) Antibiotics: Antibiotics destroy normal bacteria in the intestines, which can lead to diarrhea. Some antibiotics allo...
Definition Traveler's diarrhea is loose, watery stools. People can get traveler's diarrhea when they visit places where the water is not clean or the food is not handled safely. This can include third-world or developing countries in Latin America, Africa, the Middle East, and Asia. This article discusses what you should eat or drink if you have traveler's diarrhea. See also: Diarrhea Alternative Names Diet - traveler's diarrhea; Diarrhea - traveler's - diet Function Bacteria and other substances in the water and food can cause traveler's diarrhea. People living in these areas often don't get sick because their bodies are used to the bacteria. You can lower your risk for getting traveler's diarrhea by avoiding water, ice, and food that may be contaminated. The goal of the traveler's diarrhea diet is to make your symptoms better and prevent you from getting dehydrated .
Changes in bowel movements can be concerning, but how do you know when and if you need to seek help?
A change in bowel movements can be a difficult problem to figure out. Everybody's gastrointestinal tract functions differently. While most people move their bowels one to two times a day, some people go three to four times a day, while others only once or twice a week. A change in the number or consistency of stool should alert you to see your physician.
Depending on your age, and other associated symptoms, a gastrointestinal evaluation may be warranted. If there is associated weight loss, abdominal pain or bleeding, an urgent evaluation with your physician is imperative. If not, you can attempt to see if the diarrhea resolves on its own. Over the counter antidiarrheals such as immodium or kaopectate can be taken to try to stop the diarrhea. If you are experiencing pain, or bleeding, check with your physician prior to taking any medications to stop diarrhea. You might hav...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.